Oklahoma, 2023

Hail and Damaging Winds in Oklahoma, June 12, 2023

June 12, 2023 · NWS OUN · 28 events in 12 counties and zones

As strong low-level flow increased in the vicinity of a warm front (across the Red River Valley), widespread strong to severe thunderstorm development occurred across the southern half of the forecast area during the early morning of the 12th. Given a mesoscale environment characterized by high magnitudes of elevated instability and deep-layer wind shear, the strongest storms produced reports of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As strong low-level flow increased in the vicinity of a warm front (across the Red River Valley), widespread strong to severe thunderstorm development occurred across the southern half of the forecast area during the early morning of the 12th. Given a mesoscale environment characterized by high magnitudes of elevated instability and deep-layer wind shear, the strongest storms produced reports of large to very large hail. This included reports of baseball-sized hail near the town of Elgin in northeast Comanche County. A few reports of thunderstorm wind were also received across southeast Oklahoma as storms grew upscale. By the afternoon, sufficient (elevated) instability and wind shear remained such that additional storm development, in the vicinity of a stationary boundary across north Texas, produced reports of sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 12, 1:03 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 12, 1:03 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Norman OK
203 AM CDT Mon Jun 12 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 202 AM CDT Mon Jun 12 2023

From the atmosphere that brought you "June in May", we now present:
"May in June". Storms will be possible along and north of a warm
front today and tonight, but the severe threat will be modulated by
the ability of instability as temps struggle to get out of the 70s -
not something you often get to type one week from the summer
solstice around here!

Chances for storms will begin this morning as winds in the 850-700
mb layer veer around to southerly and tighten up a warm frontal zone
aloft. This will encourage unseasonably strong isentropic ascent.
There several possible ways that this could play out in convection
evolution; the 0Z HREF members mostly suggested that a powerful
complex of storms currently marching eastward across northeast New
Mexico could grow upscale into an MCS that sweeps across western and
central Oklahoma this morning, with a damaging wind and hydro
threat. Other models have suggested that the storms that develop
within this frontal zone may take on more of a nature of warm
conveyor storms that gradually become rooted in 1,000-2,000 J/kg of
CAPE at the top of the warm nose, with a hail threat. The caveat is
that the RAP and HRRR have both been trending rather dramatically
tonight toward a weaker warm front aloft. Instead of reaching
central Oklahoma and focusing storms there, this would bring the
best chance for rain to the Red River Valley this morning. Trends
will continue to be watched to see where the low-end severe and
hydro threats may materialize.

Later today, a belt of 50-70 knot westerlies aloft within the STJ
will overspread our area, tightening a triple point cyclone across
north Texas. To its east, a warm front will sharpen at the surface.
Currently model forecasts show that front ending up right along the
Red River Valley, but this will be highly dependent on the degree of
convection we see this morning. Storms will develop along and south
of the warm front this afternoon, with a risk of very large (2-4
inch) hail. The tornado risk is not particularly high, but may be
locally maximized along the front itself. The likeliest areas for
these hazards will be directly north of the Red River across south
central Oklahoma and adjacent parts of western north Texas, where
the front has about a 30 percent chance of reaching by this
afternoon.

If, as is more likely than not, our entire area remains within the
postfrontal airmass to the north, then the primary hazard today will
be for storms to develop within the continued isentropic ascent
zone amid very rich tropospheric moisture. Elevated instability
will be modest, but storms may pose a transient severe hail risk.
Storm motions will be nontrivial, but the deep moisture will pose
a risk for flooding in any areas that see multiple storms this
afternoon and evening, especially if that area coincides with
where storms occur this morning.

Highs today will be unseasonably cool as widespread cloud cover and
rain dominate across our area. In fact, record cool highs may be
threatened, particularly at Lawton where today's forecast matches
the record cold high of 75.

This evening, upslope storms across Colorado and New Mexico will try
to work into northwest Oklahoma. Given the interference that the
front will experience trying to get into this region, it is unclear
that any upscale growth will occur to bring an MCS into the area,
but the risk is at least worth monitoring. Lows will be from the mid-
60s to the south to the upper-50s to the north, with lingering rain
and storm chances across southeastern and central Oklahoma.

Meister

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 202 AM CDT Mon Jun 12 2023

One more day of unseasonably spring-like weather will occur tomorrow
as highs remain rather low, with storm chances area-wide. The focus
looks to be across east central Oklahoma during the day, although
storm interactions today and tonight will likely dictate any focuses
for convection. Severe weather is possible across southeast and
south central Oklahoma on Tuesday, with large hail being the primary
concern. Furthermore, with models showing 1-3 inches of rain falling
in this region, flooding will be a minor concern.

Things will begin to clear out as we get later into the week and
ridging starts to build in aloft. This will potentially provide us
with a reprieve from our daily 20-40 PoPS, but at the cost of
increasing high temperatures that will let many areas make their
first run at 100 of the year by the end of the week. Another trough
will be kicked up by the STJ and potentially influence our forecast
this coming weekend.

Meister

&&

.AVIATION...
(06Z TAFS)
Issued at 1050 PM CDT Sun Jun 11 2023

Showers and thunderstorms are expected to move into and develop
across northwestern and central OK late tonight through early
Monday morning. Additional rain chances will be possible during
late Monday afternoon. MVFR cigs could develop over a couple of
the terminals tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  63  77  61 /  70  50  30  20
Hobart OK         74  62  78  59 /  60  20  10  10
Wichita Falls TX  79  66  86  64 /  60  20   0  10
Gage OK           73  58  76  56 /  50  40  20  10
Ponca City OK     77  58  81  59 /  20  40  30  20
Durant OK         77  66  84  65 /  70  60  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...03
Hazardous weather outlook, Jun 12, 1:17 AM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
217 AM CDT Mon Jun 12 2023

OKZ004>048-050>052-TXZ083>090-130730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
217 AM CDT Mon Jun 12 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Showers and thunderstorms will be possible this morning across
western, southern and central Oklahoma and western north Texas.
Gusty winds and small hail will be possible. A chance of storms
will exist across our entire area this afternoon and evening, with
large to very large hail possible across far southern Oklahoma.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorms will be possible across our entire area again on
Tuesday. The greatest potential will be across southern and
eastern Oklahoma, where large hail and gusty winds may occur.

Low thunderstorm chances will continue across parts of the area
into Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 12, 1:15 AM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Norman OK
215 AM CDT Mon Jun 12 2023

TXZ089-120745-
Archer TX-
215 AM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of southern Archer
County through 245 AM CDT...

At 214 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Megargel, moving east-northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Archer City and Megargel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9895 3345 9895 3363 9851 3340 9850
TIME...MOT...LOC 0714Z 248DEG 44KT 3338 9888

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

..speg.
Special weather statement, Jun 12, 1:59 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Norman OK
259 AM CDT Mon Jun 12 2023

TXZ090-120830-
Clay TX-
259 AM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of southern Clay County
through 330 AM CDT...

At 259 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Windthorst, moving east-northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Windthorst, Shannon, and Joy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3359 9842 3374 9806 3347 9805 3347 9842
TIME...MOT...LOC 0759Z 248DEG 34KT 3350 9839

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

..speg.
Special weather statement, Jun 12, 2:32 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Norman OK
332 AM CDT Mon Jun 12 2023

TXZ090-120900-
Clay TX-
332 AM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of southeastern Clay
County through 400 AM CDT...

At 332 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Bellevue, moving east-northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bellevue, Newport, and Vashti.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3359 9817 3366 9798 3347 9798 3346 9810
      3347 9817
TIME...MOT...LOC 0832Z 257DEG 39KT 3356 9800

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

..speg.
Special weather statement, Jun 12, 3:05 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Norman OK
405 AM CDT Mon Jun 12 2023

OKZ021-120930-
Beckham OK-
405 AM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of northwestern Beckham
County through 430 AM CDT...

At 405 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Sweetwater, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sayre, Sweetwater, and Texola.

This includes Interstate 40 between mile markers 15 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3542 10000 3542 9958 3543 9957 3543 9954
      3526 9953 3523 10000
TIME...MOT...LOC 0905Z 260DEG 39KT 3534 9992

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

..speg.
Special weather statement, Jun 12, 3:32 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Norman OK
432 AM CDT Mon Jun 12 2023

OKZ024-025-027>029-121000-
Grady OK-Oklahoma OK-Canadian OK-Cleveland OK-McClain OK-
432 AM CDT Mon Jun 12 2023

...Strong thunderstorms will impact portions of northeastern Grady,
southwestern Oklahoma, northern Cleveland, southeastern Canadian and
northwestern McClain Counties through 500 AM CDT...

At 432 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Tuttle to near Bridge Creek.
Movement was east at 30 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Oklahoma City, Norman, Moore, Newcastle, Blanchard, Mustang,
Noble, Tuttle, Goldsby, Bridge Creek, Stanley Draper Lake, and
western Lake Thunderbird.

This includes the following highways...
 Interstate 35 between mile markers 101 and 121.
 Interstate 40 between mile markers 167 and 171.
 Interstate 44 between mile markers 93 and 114.
 Interstate 240 between mile markers 9 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3539 9717 3510 9736 3517 9785 3539 9771
TIME...MOT...LOC 0932Z 271DEG 28KT 3533 9768 3524 9774

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

..speg.

The radar

The Norman radar (KTLX), 29 km away, was scanning. The volume nearest the first event began at 09:50 UTC.

Open the radar archive at this moment

Event by event

25 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, McClain

When
June 12, 3:48 AM CST
Where
McClain County, 4.37 mi NW of Goldsby
Measured
0.75 in hail
Reported by
Public
Coordinates
35.190, -97.540

MPing report.

Hail, Greer

When
June 12, 3:52 AM CST
Where
Greer County, 0.57 mi E of Willow
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
35.050, -99.500

Hail, McClain

When
June 12, 3:54 AM CST
Where
McClain County, 3.07 mi NW of Goldsby
Measured
0.75 in hail
Reported by
Public
Coordinates
35.180, -97.520

MPing report.

Hail, Cleveland

When
June 12, 3:59 AM CST
Where
Cleveland County, 2.99 mi NNW of Noble
Measured
1 in hail
Reported by
Public
Coordinates
35.180, -97.410

Multiple caller and social media reports across southeast Norman.

Hail, Cleveland

When
June 12, 4:00 AM CST
Where
Cleveland County, 2.68 mi NW of Noble
Measured
1 in hail
Reported by
Public
Coordinates
35.170, -97.420

MPing report.

Hail, Jefferson

When
June 12, 4:00 AM CST
Where
Jefferson County, 4.87 mi SE of Addington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.190, -97.910

Hail, Cleveland

When
June 12, 4:01 AM CST
Where
Cleveland County, 0.44 mi WNW of Noble
Measured
0.75 in hail
Reported by
Public
Coordinates
35.142, -97.397

MPing report.

Hail, Cleveland

When
June 12, 4:01 AM CST
Where
Cleveland County, 0.7 mi ESE of Noble
Measured
0.75 in hail
Reported by
Public
Coordinates
35.137, -97.378

MPing report.

Hail, Cleveland

When
June 12, 4:02 AM CST
Where
Cleveland County, 2.99 mi SSE of Norman
Measured
1.5 in hail
Reported by
Public
Coordinates
35.180, -97.420

MPing report.

Hail, Cleveland

When
June 12, 4:04 AM CST
Where
Cleveland County, 0.82 mi N of Noble
Measured
1 in hail
Reported by
Public
Coordinates
35.152, -97.392

MPing report.

Hail, Cleveland

When
June 12, 4:05 AM CST
Where
Cleveland County, 1.7 mi E of Noble
Measured
1 in hail
Reported by
Public
Coordinates
35.140, -97.360

MPing report.

Hail, Cleveland

When
June 12, 4:05 AM CST
Where
Cleveland County, 2.16 mi NNW of Noble
Measured
1.25 in hail
Reported by
Public
Coordinates
35.169, -97.403

Social media photo.

Hail, Love

When
June 12, 5:10 AM CST
Where
Love County, 3.5 mi WSW of Overbrook
Measured
0.75 in hail
Reported by
Public
Coordinates
34.060, -97.200

MPing report. Time is radar estimated.

Hail, Caddo

When
June 12, 5:15 AM CST
Where
Caddo County, 9.09 mi W of Boone
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.910, -98.620

Hail, Caddo

When
June 12, 5:40 AM CST
Where
Caddo County, 0.69 mi N of Apache
Measured
1.75 in hail
Reported by
Public
Coordinates
34.900, -98.360

Hail, Comanche

When
June 12, 5:40 AM CST
Where
Comanche County, 1.33 mi ESE of Lake Ellsworth Dam
Measured
2 in hail
Reported by
Public
Coordinates
34.780, -98.350

Time is radar estimated.

Hail, Comanche

When
June 12, 5:45 AM CST
Where
Comanche County, Elgin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.780, -98.290

Hail, Comanche

When
June 12, 5:45 AM CST
Where
Comanche County, 0.57 mi E of Elgin
Measured
2.5 in hail
Property damage
$20,000
Reported by
Public
Coordinates
34.780, -98.280

Numerous social media images of golf ball to tennis ball size hail. Damage to vehicles also noted. Time is radar estimated.

Hail, Comanche

When
June 12, 5:45 AM CST
Where
Comanche County, 0.57 mi W of Fletcher
Measured
2.5 in hail
Reported by
Public
Coordinates
34.820, -98.250

Numerous social media images of golf ball to tennis ball size hail. Time is radar estimated.

Hail, Comanche

When
June 12, 5:55 AM CST
Where
Comanche County, 2.84 mi E of Sterling
Measured
1.75 in hail
Reported by
Public
Coordinates
34.750, -98.120

Time is radar estimated.

Hail, Grady

When
June 12, 6:07 AM CST
Where
Grady County, 4.84 mi S of Rush Springs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.710, -97.960

Hail, Stephens

When
June 12, 6:14 AM CST
Where
Stephens County, Marlow
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.650, -97.960

Hail, Stephens

When
June 12, 6:20 AM CST
Where
Stephens County, 0.57 mi E of Bray
Measured
1 in hail
Reported by
Public
Coordinates
34.640, -97.810

Time is radar estimated.

Thunderstorm Wind, Marshall

When
June 12, 7:55 AM CST
Where
Marshall County, 2.04 mi NE of Woodville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.992, -96.626

Social media image of a 12 24-inch diameter tree snapped near the base. Time is radar estimated.

Hail, Bryan

When
June 12, 8:06 AM CST
Where
Bryan County, 1.36 mi SSE of Silo
Measured
0.75 in hail
Reported by
Public
Coordinates
34.021, -96.473

MPing report.

Thunderstorm Wind, Bryan

When
June 12, 8:08 AM CST
Where
Bryan County, 4.49 mi SW of Armstrong
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.000, -96.390

Small tree limbs and power lines down due to thunderstorm wind. Time is radar estimated.

Thunderstorm Wind, Bryan

When
June 12, 8:20 AM CST
Where
Bryan County, Bokchito
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.020, -96.140

Social media image showing damage to several large trees and a small greenhouse.

Hail, Tillman

When
June 12, 1:56 PM CST
Where
Tillman County, 2.2 mi SE of Tipton Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.440, -99.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109109, 1109113, 1109116, 1109119, 1109121, 1109168, 1109128, 1109133, 1109165, 1109160, 1109166, 1109167, 1109191, 1109170, 1109205, 1109206, 1109208, 1109210, 1115648, 1109211, 1109212, 1109213, 1109214, 1115646, 1109241, 1109216, 1109217, 1109228.